Alert archive / Kansas / Areal Flood Warnings in 2017

Areal Flood Warning 2, NWS Dodge City, KS

May 19, 2017Pawnee County, Kansas

NWS Dodge City, KS issued this areal flood warning at May 19, 2017, 12:15 PM CDT for Pawnee County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 12:15 PM CDT (17:15 UTC)
Expired
May 20, 2017, 12:15 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

264 
WGUS43 KDDC 191715
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
1215 PM CDT FRI MAY 19 2017

KSC145-200515-
/O.NEW.KDDC.FA.W.0002.170519T1715Z-170520T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pawnee KS-
1215 PM CDT FRI MAY 19 2017

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  East central Pawnee County in south central Kansas...

* Until 1215 AM CDT Saturday

* At 1207 PM CDT, water was reported over the roads along Ash Creek 
  north of Larned. Up to three inches of rain fell last night. An 
  addition one half inch will be possible later this afternoon. 

* Flooding will remain over mainly rural areas of east central Pawnee
  County, mainly near Ask Creek.

Flood waters are moving down Ash Creek from North of Larned to the 
confluence of the Ash Creek and the Arkansas river. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3825 9911 3826 9895 3824 9896 3821 9915
      3826 9916

$$

RBURG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at May 19, 6:00 AM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, May 19, 6:00 AM CDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT Fri May 19 2017

...Updated Aviation...

.UPDATE...
Issued at 535 AM CDT Fri May 19 2017

Boundary layer reaching saturation this morning, encouraged by
last night's rainfall. Visibility wavering between 1/4-1/2 mile
here at the office. Updated to include areas of fog this morning.
Also, knocked down temperatures another few degrees across the
board today, and that still may be too warm. With clouds, numerous
showers, and persistent north winds, temperatures will move little
in the 50s today. Increased pops and QPF for rain showers and
embedded thunder expected this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Fri May 19 2017

The current weather pattern depicts an upper level low spinning
over the Central Rockies today then sliding into the Central
Plains tonight. A shortwave is progged to move around its
periphery and into the Southern Plains this afternoon enhancing
lift across portions of the Southern and Central Plains. Towards
the surface, an area of low pressure will be located southeast of
the area through tonight brining northerly winds to the forecast
area. Ample moisture will be found in the lower levels of the
atmosphere. This in combination low level lift will lead to a
thick deck of stratus clouds through tonight. The only exception
to this will be along the KS/OK border where some clearing will be
possible towards sunrise tomorrow. In addition to the cloudy
skies, scattered rain showers or drizzle will be possible
throughout the day and into this evening. Precipitation chances
should then decrease from west to east tonight. Thunderstorms will
be possible across central and south central Kansas this afternoon
with a few strong to severe storms possible across south central
Kansas. As for temperatures, highs today look to range from the
upper 50s across west central Kansas to around 70 degrees across
south central Kansas. Lows tonight are forecasted to range from
around 40 degrees across west central Kansas to upper 40s across
south central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 326 AM CDT Fri May 19 2017

Cloudiness decreases across western Kansas Saturday with mostly
clear skies anticipated Saturday night into Sunday. Another round
of showers or thunderstorms will be possible Sunday night through
Monday as another upper level disturbance slides through the area.
Otherwise expect an increase in cloudiness. The remainder of the
long term period looks dry as an upper level ridge builds across
the western United States with high pressure being the dominate
feature across the Plains at the surface. Another day of highs in
the 60s is in store for Saturday, then rebounding into the 70s
Sunday and Monday. Upper 60s to lower 70s are expected Tuesday and
Wednesday with 80s possible towards the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 600 AM CDT Fri May 19 2017

Poor flying conditions expected to prevail. IFR stratus cigs will
be persistent through today, perhaps improving at times to low
end MVFR, but not by much. Areas of BR/FG will reduce visibility,
especially before 18z. Also, numerous rain showers are expected
today, further encouraging low cigs and vis. Some embedded thunder
is possible at times. North winds will be strong and gusty
through 00z Sat at all airports, gusting near 30 kts at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  45  66  44 /  70  50  10   0
GCK  57  43  64  43 /  70  50  10   0
EHA  53  42  65  45 /  60  40   0   0
LBL  59  44  67  45 /  50  40   0   0
HYS  57  43  60  42 /  70  70  20   0
P28  66  48  67  47 /  70  60  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, May 19, 3:34 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
334 AM CDT Fri May 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
334 AM CDT Fri May 19 2017 /234 AM MDT Fri May 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible this afternoon into
tonight, mainly across central and south central Kansas. In
addition, a few strong to marginally severe storms will be
possible across south central Kansas this evening.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible Sunday night through
Monday. These storms do not look to be severe at this time.

Days 2-7 Hazards
----------------
* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 19, 10:55 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1055 AM CDT FRI MAY 19 2017

KSZ089-090-191645-
Barber KS-Comanche KS-
1055 AM CDT FRI MAY 19 2017

...SPECIAL WEATHER STATEMENT...

At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Freedom, or 15 miles west of Alva, moving north at
40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Medicine Lodge, Coldwater, Hardtner, Lake City, Wilmore, Deerhead,
Aetna, Buttermilk and Lake Coldwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm.

&&

LAT...LON 3737 9933 3734 9858 3700 9856 3700 9939
TIME...MOT...LOC 1554Z 178DEG 37KT 3688 9893

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford49 min
May 19, 4:22 AM CDTSpecial Weather StatementDDCTrego23 min
May 19, 4:54 AM CDTSpecial Weather StatementDDCTrego36 min
May 19, 5:31 AM CDTSpecial Weather StatementDDCEllis44 min
May 19, 10:55 AM CDTSpecial Weather StatementDDCBarber, Comanche50 min
May 19, 12:44 PM CDTSpecial Weather StatementDDCHodgeman31 min
May 19, 12:46 PM CDTSpecial Weather StatementDDCMeade29 min
May 19, 12:47 PM CDTSpecial Weather StatementDDCMeade28 min
May 19, 1:13 PM CDTSpecial Weather StatementDDCNess62 min
May 19, 1:16 PM CDTSpecial Weather StatementDDCFord, Gray59 min
May 19, 1:59 PM CDTSpecial Weather StatementDDCFord, Hodgeman61 min
May 19, 3:55 PM CDTTornado Warning Tornado observedDDCBarber, Pratt35 min
May 19, 4:05 PM CDTTornado WarningDDCPratt40 min
May 19, 4:28 PM CDTTornado WarningDDCBarber, Pratt16 min

Nearby

Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.